Parkinson's Patients: Be Warned of 'Sleep Attacks'
WebMD News Archive
Aug. 25, 2000 -- Parkinson's disease patients are being warned that several drugs for the condition may cause sudden "sleep attacks" so severe they can lead to auto accidents if they occur during driving.
The sleepiness may begin only after many months of apparently safe and effective treatment, according to a study in the August issue of Movement Disorders. The sleep attacks can come on so fast that patients have been known to fall asleep while eating, standing, speaking, or brushing the dog.
Robert Hauser, MD, tells WebMD that Parkinson's patients should be on the alert, as it were, for this problem and should take it seriously if it occurs.
"Patients who begin to have serious daytime sleepiness should see their doctor immediately and should not drive until the problem is resolved," says Hauser, the author of the study and director of the Parkinson's Disease and Movement Disorders Center at the University of South Florida in Tampa.
Problems with anti-Parkinson's drugs were first reported last year and involved two relatively new drugs -- Miraplex (pramipexole) and Requip (ropinirole). At that time, Stanley Fahn, MD, scientific director of the Parkinson's Disease Foundation in New York City, issued an advisory saying, "Because it is impossible to ascertain in advance which patients will experience this side effect, it is preferable that users of [Miraplex or Requip] avoid driving altogether."
Similar problems have since been reported in patients taking Permax and in others taking Atamet or Sinemet alone or in combination with other drugs used for Parkinson's disease.
When Hauser looked back at reports from patients who participated in clinical trials at his hospital, he found that 57% of those who continued to take Miraplex for an extended period reported sleepiness as a problem, although they had not had problems with the medication earlier.
Seven of 14 patients with moderate or severe sleepiness fell asleep while driving, and two had auto accidents as a consequence.
Hauser tells WebMD that the sleep problem seems to develop slowly and may not occur until after many months of treatment. To relieve the problem, he tries reducing the patient's dose or switching to a different anti-Parkinson's drug.
Olivier Rascol, MD, PhD, tells WebMD he thinks anti-Parkinson's drugs might act like a huge dose of antihistamine in some patients. A side effect of the drugs is to inhibit the activity of a compound in the body called histamine, which is key in keeping people alert and vigilant.
Rascol, who was not involved with the study, is professor of pharmacology in the medical faculty at the University of Toulouse and director of the neuropharmacology unit at the Center for Clinical Investigation in Toulouse, France.